Wyoming, 2025High Wind in Wyoming, January 20 to 21, 2025
January 20 to 21, 2025 · NWS CYS · 7 events in 7 counties and zones
A strong pressure gradient across southeast Wyoming lead to an impressive high wind event across the wind prones and wind prone adjacent area on 1/21.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient across southeast Wyoming lead to an impressive high wind event across the wind prones and wind prone adjacent area on 1/21.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 20, 10:24 PM MST, 1 hour 2 minutes earlier. Its key messages:
- Cold headlines remain in effect for the region through midday tomorrow as wind chill values stay below -20, or even -30 in spots
- Wind headlines go in effect tonight for the usual areas and expand onto parts of the plains tomorrow for 60+ mph gusts
- Gradual warming trend mid to late week before the next cooldown and chance of snow arrive for the weekend
Area forecast discussion, Jan 20, 10:24 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1024 PM MST Mon Jan 20 2025
.KEY MESSAGES...
- Cold headlines remain in effect for the region through midday
tomorrow as wind chill values stay below -20, or even -30 in
spots
- Wind headlines go in effect tonight for the usual areas and
expand onto parts of the plains tomorrow for 60+ mph gusts
- Gradual warming trend mid to late week before the next
cooldown and chance of snow arrive for the weekend
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 333 PM MST Mon Jan 20 2025
Synopsis... A highly anomalous upper trough encompassing most of the
CONUS and responsible for an expansive deep freeze still cuts across
eastern Wyoming today, while a ridge approaches the Pacific Coast.
Flow is nearly meridional as the state lies on the periphery of the
two. At the surface, a strong high pressure lies underneath the
trough, while one low encroaches into Montana from Alberta and
another spreads into the Four Corners from the Baja.
This evening into tonight... Continued the cold headlines as
temperatures failed to or barely broke 0F this afternoon. Kept the
Warning for the western and northern zones where wind chill values
will likely dip below -30, and the Advisory for far southeast Wyo
and southern Neb panhandle for values closer to -20. Actually pushed
forecast lows up a couple degrees as guidance trended warmer. Seemed
reasonable as substantial warm air advection takes over at H7 and
winds increase to help limit decoupling. Nevertheless, values remain
bitterly cold, ranging from mid single digits below zero near I-25
corridor to mid teens below in the mountains and northern panhandle.
High Wind products go into effect at 06z for the usual ranges. The
surface pressure gradient rapidly steepens overnight as the surface
low pushes onto the High Plains while the 1050mb high remains over
the Colorado Rockies. The environment suggests a slam dunk event
with Craig-Casper H85 height diffs exceeding 100m and significant
subsidence taking over at H7. In-house wind guidance suggests 90%
probability of high winds for Arlington and Bordeaux, indicating
very high confidence. Additionally, forecast most likely max wind
gusts reach 65 mph, while upper quartile speeds approach 75 mph.
Tuesday... The heart of the upper trough pushes east toward the
Great Lakes while the West Coast ridge expands across the Desert
Southwest, resulting in more broad northwest flow for Wyo. The
surface low near the Black Hills also deepens somewhat, continuing
the steep gradient across the forecast area and resulting in
persistent 2mb/hr pressure falls. Flow at H5-7 increases slightly
over southeast Wyo toward 60 kt, while the leading edge of a PV
anomaly and 100+ kt H3 jet streak cross Yellowstone. The Craig-
Casper H85 hgt diffs stay above 60m even into the nighttime hours.
Should see an expansion of strong surface gusts off the higher
terrain and onto the surrounding plains, eg central Laramie and
eastern Platte Counties. Kept the High Wind Watch for central
Laramie, while expanded to cover the rest of Platte. Will need to
monitor for further inclusion for Converse, Goshen, and eastern
Laramie depending on the magnitude of mixing. The westerly downslope
flow will also help push daytime highs back to seasonal levels for
areas near and east of I-25. Stayed close to NBM mean for max temps
as the envelope was fairly narrow and lined up with numerical
guidance. Highs range from lower to mid 30s there and mid 10s to mid
20s for west of the ranges. The warm air advection at H7 takes a
step back tomorrow night, but increased cloud cover and continued
gusty winds will help keep min temps above zero for the first time
in several days.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 333 PM MST Mon Jan 20 2025
Another active weather pattern is on the horizon.
Wednesday through Friday, Temperatures will be warmer compared to
the previous days with the upper level ridge advecting in a warmer
airmass. Temperatures will slowly climb over these few days
increasing temperatures from the 20's and 30's into the 30's and
40's for majority of Southeast Wyoming and Nebraska Panhandle.
Friday morning into the afternoon the ridge starts to breakdown
ahead of the arctic front expected to reach us Friday night into
early Saturday morning. This weekend, 700mb temperatures look to
range from -18 to -25 likely to bring colder surface temperatures.
Looking at the ensemble means for this time period temperatures will
likely be in the teens during the day and into the single digits for
a majority of the southeastern Wyoming area with highs being in the
low 20's in the Nebraska panhandle. This arctic front is not looking
to be as strong as the previous one earlier in the week. A
NBM10/EURO/Canadian blend was used to capture temperatures within
the interquartile range of the ensemble values.
Looking specifically at the winds, there is another likely wind
event occurring Friday into Saturday. The GFS omega fields signal a
strong mountain wave presence late Friday morning, with maxed out
downward omega values just east of the Laramie Range. This suggests
that downslope winds could spread out into the adjacent zones,
including Cheyenne. The Craig to Casper 850mb height gradient maxes
out at 95 meters friday morning and 65 meters at the 700mb level. In
house random forest guidance has been consistently trending with an
80% probability of high winds at Arlington, with a lower
probability, around 60-80%, for Bordeaux. This event will need to be
monitored as it gets closer, but for now did increase winds to get
high wind criteria gusts into the forecast.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1020 PM MST Mon Jan 20 2025
North flow aloft tonight will turn northwest on Tuesday as a
surface lee trough develops.
Mostly clear skies will prevail. Low level wind shear occurs at
Rawlins until 16Z, at Laramie and Cheyenne from 07Z to 00Z, and
at the Nebraska terminals from 15Z to 00Z. Winds will gust to
45 knots at Rawlins, to 40 knots at Laramie and Cheyenne after
07Z, and to 28 knots at the Nebraska terminals from 15Z to 00Z.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Extreme Cold Warning until 11 AM MST Tuesday for WYZ101-102-
104-105-109>111-113-115-116.
Cold Weather Advisory until 11 AM MST Tuesday for WYZ106>108-
117>119.
High Wind Watch through Tuesday afternoon for WYZ104.
High Wind Warning until 5 AM MST Wednesday for WYZ106.
High Wind Watch from Tuesday morning through Tuesday evening
for WYZ107-118.
High Wind Warning until 9 AM MST Wednesday for WYZ110.
High Wind Warning until 5 PM MST Wednesday for WYZ116-117.
NE...Extreme Cold Warning until 11 AM MST Tuesday for NEZ002-003-
021-095-096.
Cold Weather Advisory until 11 AM MST Tuesday for NEZ019-020-
054-055.
&&
SHORT TERM...DS
LONG TERM...MM
AVIATION...RUBINHazardous weather outlook, Jan 20, 5:31 AM MST, 17 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
531 AM MST Mon Jan 20 2025
NEZ002-003-019>021-054-055-095-096-WYZ101>103-105-107>109-111>115-
119-211245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-East Laramie County-
531 AM MST Mon Jan 20 2025
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Extreme Cold Warnings will continue today and tonight with wind
chills of 30 below to 45 below zero.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Extreme Cold Warnings and Cold Weather Advisories remain in effect
for southeast Wyoming and western Nebraska until late Tuesday
morning. Wind chills of 20 below to 35 below zero are expected.
.Spotter information statement...
Spotter activation will not be needed.
WYZ104-106-110-116>118-211245-
Ferris/Seminoe/Shirley Mountains-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
531 AM MST Mon Jan 20 2025
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Extreme Cold Warnings will continue today and tonight with wind
chills of 30 below to 45 below zero.
Westerly winds will begin to increase late this evening,
especially across the wind prone areas of southeast Wyoming. High
Wind Watches and Warnings have been issued for gusts around 60
MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Extreme Cold Warnings remain in effect for southeast Wyoming and
until late Tuesday morning. Wind chills of 25 below to 35 below
zero are expected.
High Wind Warnings and Watches continue through Tuesday and
Tuesday night. Gusts between 60 to 75 MPH are possible, strongest
winds in the wind prone areas.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Jan 20, 6:35 PM MST, 4 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
635 PM MST Mon Jan 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM Extreme Cold 1 SSE Bordeaux 41.93N 104.94W
01/20/2025 M-30 F Platte WY Mesonet
Mesonet station KBRX 1.4 S Bordeaux (WYDOT).
&&Local storm report, Jan 20, 6:36 PM MST, 4 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
636 PM MST Mon Jan 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM Extreme Cold 2 ENE Agate 42.42N 103.74W
01/20/2025 M-30 F Sioux NE Mesonet
Mesonet station AGTN1 3 ENE Agate Ne - Agate
Fossil Beds Raws - Agt.
&&Local storm report, Jan 20, 6:37 PM MST, 4 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
637 PM MST Mon Jan 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM Extreme Cold 4 NNW Vedauwoo 41.20N 105.43W
01/20/2025 M-47 F Albany WY Dept of Highways
Mesonet station WY28 3.9 NW Vedauwoo
(WYDOT).
&&Local storm report, Jan 20, 6:38 PM MST, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
638 PM MST Mon Jan 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Extreme Cold 2 E Dixon 41.03N 107.50W
01/20/2025 M-34 F Carbon WY AWOS
AWOS station KDWX Dixon Airport - Dwx.
&&Local storm report, Jan 20, 6:39 PM MST, 4 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
639 PM MST Mon Jan 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM Extreme Cold 13 NW Harrisburg 41.70N 103.90W
01/20/2025 M-30 F Scotts Bluff NE Mesonet
Mesonet station DVI07040 Harrisburg.
&&Local storm report, Jan 20, 6:41 PM MST, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
641 PM MST Mon Jan 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM Extreme Cold 4 W Muddy Gap 42.38N 107.52W
01/20/2025 M-35 F Carbon WY Mesonet
Wind Chill of -35F at Camp Creek RAWS.
&&High Wind, North Snowy Range Foothills
- When
- January 20, 11:26 PM MST to January 21, 9:26 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple sensors recorded wind gusts between 60 and 70 MPH. The Arlington East WYDOT sensor on Interstate 80 recorded a maximum wind gust of 81 MPH at 9:42 AM MST on 1/21.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 21, 1:56 AM MST to 5:46 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Frequent gusts between 70 and 80 MPH recorded at the Bordeaux WYDOT sensor along Interstate 25. The maximum gust was 89 MPH and occurred at 10:46 AM MST on the 21st. WYDOT closed Interstate 25 between Cheyenne and Wheatland due to the strong winds as multiple semi-trucks were blown over.
High Wind, South Laramie Range
- When
- January 21, 3:51 AM MST to 2:22 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple sensors recorded wind gusts between 60 and 65 MPH along Interstate 80. A UPR sensor (2 WNW Buford) recorded a maximum wind gust of 66 MPH at 11:32 AM MST on 1/21.
High Wind, South Laramie Range Foothills
- When
- January 21, 4:36 AM MST to 4:16 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple sensors recorded wind gusts between 60 and 65 MPH along Interstate 80. A UPR sensor (14 WSW Cheyenne) recorded a maximum wind gust of 75 MPH at 3:22 PM MST on 1/21.
High Wind, Central Laramie County
- When
- January 21, 4:46 AM MST to 1:46 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Frequent gusts between 60 and 65 MPH recorded at the Bear Creek WYDOT sensor along Interstate 25. The maximum gust was 68 MPH and occurred at 7:22 AM MST on the 21st.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- January 21, 6:50 AM MST to 5:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Frequent wind gusts of 60 to 65 MPH were observed at a RAWS site 4 miles west of Muddy Gap. A maximum wind gust of 65 MPH was observed at the Camp Creek RAWS sensor (4 W Muddy Gap) at 2:50 PM MST on 1/21.
High Wind, Shirley Basin
- When
- January 21, 7:22 AM MST to 1:40 PM MST
- Where
- Shirley Basin forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Frequent wind gusts of 58 to 62 MPH were observed at a mesonet station in the Shirley Basin. A maximum wind gust of 63 MPH was observed at the PacifiCorp sensor (12 S Shirely Basin) at 12:10 PM MST on 1/21.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in Pennsylvania, January 20 to 22, 20252 deaths · 36 events
- Winter Storm and Winter Weather in Texas, January 20 to 21, 20252 deaths · 26 events
- Wildfire and High Wind in California, January 20 to 24, 2025$140,000 · 63 kt wind · 9 events
- Extreme Cold and Cold in Oklahoma, January 20 to 21, 202548 events
- Extreme Cold in Iowa, January 20 to 21, 202545 events
- Cold in Missouri, January 20 to 21, 202534 events
- Extreme Cold and Cold in Virginia, January 20 to 23, 202532 events
- Extreme Cold in Minnesota, January 20 to 21, 202529 events
- Extreme Cold and Cold in Alabama, January 20 to 22, 202527 events
- Extreme Cold in New Mexico, January 20 to 21, 202526 events
- Winter Storm and Winter Weather in Texas, January 20 to 21, 202526 events
- Frost and Freeze in Texas, January 20 to 24, 202524 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223947, 1223946, 1223948, 1223949, 1223950, 1223944, 1223945.